Missouri, 2022

Damaging Winds in Missouri, July 7 to 8, 2022

July 7 to 8, 2022 · NWS EAX · 7 events in 7 counties and zones

On the overnight hours of July 7, into the morning hours of July 8, numerous thunderstorms moved through northern Missouri, producing scattered areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the overnight hours of July 7, into the morning hours of July 8, numerous thunderstorms moved through northern Missouri, producing scattered areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 5:26 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 7, 5:26 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Thu Jul 7 2022

.Discussion...
Issued at 346 PM CDT THU JUL 7 2022

Key Messages:

- Dangerous heat continues this afternoon for the KC metro and for
areas generally south of the Missouri River. The hottest
temperatures and heat indices will be felt south of Hwy 50.

- There is a chance of scattered strong to severe thunderstorms
across the area this evening into the overnight hours. The primary
concern will be strong winds, but small hail and a brief tornado or
two cannot be ruled out at this time. Moderate to heavy rainfall may
lead to localized flooding and flash flooding concerns, especially
for areas that received several inches of rainfall Thursday morning.

- Comparatively cooler temperatures are expected to arrive on Friday
and last through the weekend.

Discussion:

A complicated forecast in store for the next 24 hrs with nearly
stationary boundary/warm front draped across eastern Kansas and
central Missouri, and the potential for another round of storms
later this evening across northeast Kansas and northern Missouri.
This mornings MCS has now moved into central Illinois but cloud
cover has lingered across the region in its wake. High cirrus being
slow to clear has impacted temperatures within the Extreme Heat
Warned counties...as such, have trimmed a few counties in central
Missouri out of the warning where temperatures were slow to rise
this afternoon. The remainder of the warning has been allowed to
continue and despite being a few degrees off from reaching
previously forecast temperatures, readings should still reach near
90 along the Missouri River with low to mid 90s further south.

For this evening and into the overnight hours, a surface low will
move towards northeast Kansas with the aforementioned warm front
lifting slightly northward. The associated cold front will extend
from the surface low back to the southwest tying into a secondary
surface low deepening over southwest Kansas and the Panhandles of
OK/TX. Storms are expected to initiate near the surface low and then
along the warm front as the low level jet develops later tonight.
The decreased cloud cover has allowed for further diurnal heating
which will help initiate storms later this evening. While CAMs seem
to concur that storms will originate north of the I-70 corridor in
NE KS and western MO between 00Z and 03Z, the expanse of these
storms in the following hours are not nearly as agreed upon. While
PWATs exceed 2.0 inches from the NW corner of MO down south of I-70,
the heaviest of rain will likely remain north of the Missouri River
due to the ESE movement of the storms. Instability is greatest south
of US-36 with CAPE values of around 2000 J/kg and greater between
00Z and 03Z. DCAPE is more prominent in this region as well, with
values in excess of 800 J/kg. While hail and a brief tornado is
possible, the most widespread threat associated with the passage of
these storms is wind due to the larger spread of enhanced DCAPE
values. In addition, ongoing storms across northeastern Nebraska
will need to be watched as they near the instability gradient that
extends from southwest Nebraska down into northwest Missouri.
Several of the CAM solutions have this complex following the
instability gradient while others have is petering out as it moves
into northwest Missouri.

While temperatures will remain hot today due to diurnal heating, a
return to normal is expected by Friday afternoon with temperatures
in the upper-80s and lower-90s. Heat indices will peak in the upper-
90s tomorrow, with even lower values anticipated through the
weekend. Monday will bring another brief warm-up with temperatures
likely pushing the mid 90s, but this will be short-lived as another
impulse moving through the Northern Plains will knock temperatures
back down into the 80s Tuesday.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 620 PM CDT THU JUL 7 2022

Expect thunderstorms to develop over the next few hours, but they
may end up developing just to the north and east of the TAF sites
with the front currently through the middle of the Kansas City
Metro. Outside of thunderstorm chances tonight, expect ceilings
to gradually lower to MVFR by daybreak on Friday and a northerly
shift to the winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 11 PM CDT this evening for KSZ057-
     060-103>105.

MO...Excessive Heat Warning until 11 PM CDT this evening for MOZ028-
     029-037-038-043>046-053-054.

&&

Discussion...PietrychaP/Macko
Aviation...HB
Hazardous weather outlook, Jul 7, 1:27 PM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
227 PM CDT Thu Jul 7 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
227 PM CDT Thu Jul 7 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 The excessive heat warning remains in effect for areas along and
 south of the MO River through tonight. Strong to severe storms are
 possible this evening between 6 PM and early Friday morning. Main
 impacts include gusting winds and hail. Flash flooding is also
 expected is some areas, with the chance for a brief, weak tornado
 or two.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Rain expected to linger into Friday morning. Cooler temps to follow
 into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 7, 9:19 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1019 PM CDT Thu Jul 7 2022

MOZ011-012-080400-
Holt MO-Andrew MO-
1019 PM CDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of east central Holt
and northwestern Andrew Counties through 1100 PM CDT...

At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fillmore, or 12 miles southeast of Mound City, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fillmore and Rosendale.

This includes Interstate 29 between mile markers 64 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4013 9485 4005 9481 3994 9488 3999 9513
      4010 9511 4013 9498
TIME...MOT...LOC 0318Z 266DEG 15KT 4004 9504

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Kurtz

The radar

The Pleasant Hill radar (KEAX), 126 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Andrew

When
July 7, 10:45 PM CST to 10:48 PM CST
Where
Andrew County, 2.33 mi SSW of Rochester
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.890, -94.720

Via social media, the public relayed the damage to a metal barn near Cosby.

Thunderstorm Wind, Buchanan

When
July 7, 10:49 PM CST to 10:52 PM CST
Where
Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.910

A 59 mph wind gust was measured a KSTJ in St. Joseph, Missouri.

Thunderstorm Wind, De Kalb

When
July 7, 11:25 PM CST to 11:28 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.890, -94.360

County dispatch reported a 60 mph wind near Maysville.

Thunderstorm Wind, Clinton

When
July 7, 11:39 PM CST to 11:42 PM CST
Where
Clinton County, 1.48 mi SSW of Cameron
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.730, -94.210

A trained spotter reported 61 mph wind near Cameron.

Thunderstorm Wind, Caldwell

When
July 7, 11:50 PM CST to 11:53 PM CST
Where
Caldwell County, 0.87 mi NW of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.640, -94.040

Emergency management reported 60 mph wind gust.

Thunderstorm Wind, Daviess

When
July 7, 11:54 PM CST to 11:57 PM CST
Where
Daviess County, 3.36 mi SW of Gallatin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.890, -94.020

Emergency management reported power lines down near Altamont.

Thunderstorm Wind, Henry

When
July 8, 1:53 AM CST to 1:56 AM CST
Where
Henry County, 2.14 mi SSE of Shawnee Mound
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.500, -93.760

There was some damage to metal buildings. Three doors were blown in and a truss in the shed were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049595, 1049601, 1049603, 1049605, 1049607, 1049597, 1049599.